[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 8, 1997

Lack of Response of Thrombocytopenia Associated With Human Immunodeficiency Virus to Triple Antiretroviral Therapy

Author Affiliations

Barcelona, Spain

Arch Intern Med. 1997;157(22):2669-2670. doi:10.1001/archinte.1997.00440430151030
Abstract

The management of thrombocytopenia associated with human immunodeficiency virus (HIV) includes therapy with prednisone and zidovudine and, in cases unresponsive to medical therapy, splenectomy.1 We recently attended an HIV-infected patient who had symptomatic thrombocytopenia that did not reverse after triple antiretroviral therapy.

The patient was a 42-year-old man who had had HIV primary infection without thrombocytopenia 4 years before. Three months after diagnosis, pneumococcal and Haemophilus influenzae conjugate vaccine were administered. He has not had opportunistic infections or other conditions defining acquired immunodeficiency syndrome to date. On April 1994, zidovudine monotherapy was started because of a decline in platelet and CD4 cell counts (Figure). Results of tests for antiplatelet antibodies were negative. His platelet count at that time was 16×109/L. The patient transiently responded to zidovudine therapy, but he also needed short courses of prednisone therapy. However, each time prednisone use was discontinued, platelet counts decreased. During

First Page Preview View Large
First page PDF preview
First page PDF preview
×